Mississippi, 2003Hail and Damaging Winds in Mississippi, July 30, 2003
July 30, 2003 · NWS JAN · 5 events in 5 counties and zones
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 2:30 AM CST, 9 hours 45 minutes earlier.
Area forecast discussion, Jul 30, 2:30 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT WED JUL 30 2003
MAIN FORECAST FOCUS FOR NEXT 7 DAYS WILL BE THE FRONTAL BOUNDARY
TAKING UP RESIDENCE ACROSS THE REGION UNDER A DIGGING GREAT LAKES
UPPER TROUGH AXIS. THE SEMI-PERMANENT FRONT WILL OSCILLATE N & S
THROUGH THE FIRST HALF OF NEXT WEEK AS SERIES OF SHORTWAVES ROTATE
THROUGH THE BASE OF THE GREAT LAKES TO TN VALLEY TROUGH. OUTFLOW
BOUNDARIES WILL EXTEND EVEN FARTHER S SO RAIN CHANCES WILL REMAIN
ABOVE NORMAL GOING INTO EARLY NEXT WEEK.
IN THE SHORT TERM...MCS COMPLEX IN SERN AR SETTING UP ANOTHER
BOUNDARY SWD ACROSS CWFA THIS MORNING. ADEQUATE MOISTURE DEPTH IN
TACT FOR PAST 24 HOURS AS PRECIPITABLE WATER VALUES NEAR 1.8-2.0.
TEMPS SHOULD BE DOWN A BIT FOR THE N HALF DUE TO CONVECTIVE CLOUD
DEBRIS. ETA NOT TOO BAD WITH CURRENT CONVECTION ALTHOUGH IT MAY BE A
LITTLE TOO FAR S WITH MAIN AXIS FOR THIS MORNING. MULTIPLE LEFT-OVER
BOUNDARIES FROM TUESDAY MAINLY ALONG AND E OF MS RIVER SO MUCH OF
CWFA SHOULD GET INVOLVED WITH SOME TSRA.
LOOK FOR THE ACTUAL COLD FRONT TO REMAIN ALONG I-40 AXIS TODAY WITH
MAIN OUTFLOW BOUNDARY ALONG HWY 82 CORRIDOR MAINTAINING SHOWERS AND
STORMS FOR NRN CWFA THIS MORNING. TSRA SHOULD EXPAND SWD THIS
AFTERNOON AND TONIGHT WITH PRIMARY FOCUS SHIFTING TO CENTRAL AND SRN
MS ON THURSDAY. THE FRONT COULD DIP INTO HWY 84 AXIS THURSDAY NIGHT
ALLOWING SOME BRIEF(12HRS) DRYING ON FRIDAY FOR MUCH OF CWFA WHEN
POPS SHOULD BE LOWEST. THE FRONT MOVES BACK NWD WITHIN THE CWFA
FRIDAY NIGHT/SATURDAY WHEN BETTER CHANCES FOR DECENT RAINFALL AGAIN
SHOULD EXIST.
INTO THE EXTENDED...THE MULTIPLE BOUNDARIES AND EXACT POSITION OF
THE FRONT OVER THE WEEKEND WILL REQUIRE KEEPING SCATTERED POPS IN
ALL ZONES. ERN CONUS TROUGH AXIS ATTACHED TO OH VALLEY CLOSED LOW
LATE IN THE WEEKEND SWINGS FRONT BACK SWD SUNDAY/MONDAY STALLING YET
AGAIN SOMEWHERE IN GULF STATES. IT APPEARS THAT ENSEMBLES...ECMWF
AND LATEST GFS STILL KEEP A WEAKENING ERN CONUS TROUGH IN TACT FOR
NEXT WEEK. SINCE WRN UPPER RIDGE CENTER SLOWLY SINKS SWD TOWARD
MEXICO...TEMPS SHOULD STAY NEAR CLIMATOLOGY MOST OF NEXT WEEK.
JAN TW 091/073 090/073 092 40534
BBBBB 073/092 073/092 072/093 072/093 072 42043423232
MEI TT 091/073 090/072 092 40535
BBBBB 071/092 072/092 072/093 072/093 072 42043423232
AR...NONE.
LA...NONE.
MS...NONE.Hazardous weather outlook, Jul 30, 3:22 AM CST, 8 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
310922-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
422 AM CDT WED JUL 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS PORTIONS
OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL
MISSISSIPPI. THE STRONGER STORMS WILL BE LOCATED MAINLY NORTH OF
INTERSTATE 20. GUSTY WINDS TO 40 MPH...FREQUENT LIGHTENING AND
PERIODS OF HEAVY RAIN ARE EXPECTED WITH THE STRONGER STORMS. A
FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING WIND
GUSTS TO 60 MPH.
A FRONTAL BOUNDARY SAGGING SOUTHEAST THROUGH THE AREA TODAY WILL
SERVE AS A FOCUS FOR AFTERNOON THUNDERSTORM ACTIVITY. A WAVE
MOVING ALONG THE BOUNDARY ALONG WITH INSTABILITY ASSOCIATED WITH
DAILY HEATING WILL SERVE FORCING MECHANISMS THAT WILL ENABLE THE
STRONG STORMS TO DEVELOP. THE PRESENCE OF MODERATE FLOW IN THE
LOWER AND MIDDLE LEVELS AND RELATIVELY FAVORABLE UPPER LEVEL JET
POSITIONING WILL ENABLE A FEW OF THE STORMS NORTH OF INTERSTATE
20 TO BRIEFLY BECOME SEVERE. HOWEVER...THE THUNDERSTORM
DEVELOPMENT COULD BE DELAYED UNTIL AFTERNOON IN THE NORTH DUE TO
THE PRESENCE OF A CIRRUS SHIELD IN THE MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
SCATTERED STRONG THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA THURSDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE
20. WIND GUSTS TO 40 MPH...FREQUENT LIGHTENING AND PERIODS OF
HEAVY RAIN ARE EXPECTED WITH THE PASSAGE OF THE STORMS. A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE.
AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY MOVE TO THE
SOUTHEAST...ANOTHER WAVE WILL PROPAGATE EASTWARD ALONG THE
BOUNDARY. LOWER AND MIDDLE LEVEL WIND FLOWS WILL AGAIN INCREASE
TO MODERATE SPEEDS. HOWEVER...UPPER LEVEL JET POSITIONING IS
EXPECTED TO BE SLIGHTLY OUT OF ALIGNMENT. SO ORGANIZED SEVERE
WEATHER ACTIVITY IS NOT EXPECTED...ONLY ISOLATED WITH THE MAIN
THREAT BEING WIND GUSTS.
...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Jones
- When
- July 30, 12:15 PM CST
- Where
- Jones County, Countywide
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.617, -89.183
Several large limbs were blown down on powerlines across the county.
Thunderstorm Wind, Neshoba
- When
- July 30, 2:00 PM CST
- Where
- Neshoba County, 3 mi N of Philadelphia
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.817, -89.117
A few trees were blown down.
Thunderstorm Wind, Montgomery
- When
- July 30, 3:05 PM CST
- Where
- Montgomery County, 4 mi NE of Winona
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.517, -89.683
Several trees were blown down.
Hail, Oktibbeha
- When
- July 30, 3:55 PM CST
- Where
- Oktibbeha County, Starkville
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.467, -88.833
Thunderstorm Wind, Simpson
- When
- July 30, 6:15 PM CST
- Where
- Simpson County, Magee
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.867, -89.733
A powerpole and a few powerlines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20031 death · 1 event
- Wildfire in California, July 30 to 31, 2003$650,000 · 1 event
- Heavy Rain in California, July 30, 20031 injured · $150,000 · 1 event
- Flash Flood in Maine, July 30, 2003$100,000 · 1 event
- Lightning Strike in Florida, July 30, 2003$100,000 · 1 event
- Flash Flooding and Hail in Wisconsin, July 30, 2003$50,000 · 1.25 in hail · 15 events
- Lightning Strike in California, July 30, 2003$75,000 · 1 event
- Lightning Strike in California, July 30, 2003$50,000 · 1 event
- Lightning Strikes in Arkansas, July 30, 2003$40,000 · 2 events
- Flash Flood in Louisiana, July 30, 2003$30,000 · 1 event
- Damaging Wind in California, July 30, 2003$25,000 · 68 kt wind · 1 event
- Hail in Arizona, July 30, 2003$20,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366884, 5366885, 5366886, 5366887, 5366888.